Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Wilmington, NC

July 2, 2001Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 2, 2001, 4:36 PM EDT for Horry County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2001, 4:36 PM EDT (20:36 UTC)
Expired
Jul 2, 2001, 5:00 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 022040
SVRILM

SCC051-022100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
436 PM EDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 434 PM EDT... A SEVERE THUNDERSTORM WHICH WAS PRODUCING NICKEL
  SIZE HAIL WAS OVER NORTH MYRTLE BEACH AND EXTENDED ALONG THE COAST 
  FROM MYRTLE BEACH TO LITTLE RIVER INLET. THE THUNDERSTORM WAS
  MOVING TO THE SOUTH A 5 MPH.

* THE SEVERE THUNDERSTORM WILL CONTINUE ALONG THE HORRY COUNTY
  COAST.

LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM 
THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS 
PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

DRH/SP

LAT...LON 3377 7923 3357 7901 3374 7885 3387 7855
          3410 7884

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:43 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 1:43 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
143 PM EDT MON JUL 2 2001

FRONTAL BOUNDARY SINKING SOUTH OVER CWA THIS AFTN AND FIRING A NICE
LINE OF SHOWERS AND TSTMS IN THE WARM MOIST AIR OVER REGION.
RESULTANT WIND APPEARS TO BE ATTEMPTING TO WORK INLAND OVER SRN
BRUNSWICK CO. THIS MAY HELP TO ENHANCE PCPN AS FRONT APPROACHES.
DEWPT BOUNDARY WELL BEHIND THE FRONT.

MODELS REMAIN SIMILAR IN SLOWLY PUSHING THE FRONT THROUGH CWA AND
STALLING IT JUST S OF US TONIGHT. MOISTURE HOLDS ON NEXT FEW DAYS AS
HIGH PRES AND DRIER AIR PROGGED ONLY TO MAKE IT INTO N-NE NC THROUGH
PERIOD. ETA/AVN MODELS SHOWING WEAK S/W MOVING ALONG NC/SC TNGT.
WITH AIRMASS REMAINING FAIRLY MOIST...THE CHC FOR PCPN WILL
CONTINUE. WILL CARRY CHC POPS TNGT.

WITH MOISTURE HANGING AROUND WILL KEEP WITH PARTLY CLOUDY SKIES AND
CHC POPS FOR TUE. MAX TEMPS IN LOW TO MID 80S. WINDS RETURN TO S-SW
DIRECTION W AS NEXT FRONT APPROACHES AND TEMPS WARM A FEW DEGREES.
WILL AGAIN CARRY CHC POPS FOR AFTN ACTIVITY.

EXTENDED:  ANOTHER COLD FRONT APPROACHES WED NIGHT AND SLOWLY PUSHES
THROUGH CAROLINAS DURING THURS AND OFFSHORE EARLY FRI. BEST CHC
RAINS LOOKS TO BE THURS AND WILL CARRY CHC POPS THROUGH FRIDAY. PLAN
TO KEEP REMAINDER OF EXTENDED DRY AT THIS POINT.

CWF: WINDS TURING TO THE NE LATE THIS AFTN AND EVNG 10 TO 15 KT.
WINDS RETURN TO S/SE DIRECTION ON TUE AND REMAIN THROUGH PERIOD.
NO FLAGS.

FCSTID = 30
ILM   69  84  71  87 /  30  30  20  30
LBT   66  85  70  88 /  30  30  20  30
FLO   68  86  70  89 /  30  30  20  30
MYR   70  83  72  86 /  30  30  20  30

.ILM...
NC...NONE.
SC...NONE.

PJN

In the hours before

Local storm report, Jul 2, 4:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
430 PM EDT MON JUL 2 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    FLORENCE                  SC   WIND DAMAGE
07/02/01   FLORENCE                       TREES AND POWER LINES DOWN
                                          ON WEST PALMETTO STREET.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.